Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 131, NWS Birmingham, AL

July 13, 2004Bullock County, Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 13, 2004, 2:03 PM CDT for Bullock County, Russell County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2004, 2:03 PM CDT (19:03 UTC)
Expired
Jul 13, 2004, 2:30 PM CDT
In force
27 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Bullock County, AL, Russell County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
274 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 131903
SVRBHM
ALC011-113-131930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
202 PM CDT TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BULLOCK COUNTY IN SOUTHEAST ALABAMA
  WESTERN RUSSELL COUNTY IN SOUTHEAST ALABAMA

* UNTIL 230 PM CDT

* AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HURTSBORO...OR ABOUT 17 MILES EAST OF UNION
  SPRINGS...AND MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES EAST OF MIDWAY BY 225 PM CDT

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3217 8526 3239 8544 3224 8543 3225 8555
      3204 8552 3216 8542

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 4:53 AM CDT, 9 hours 10 minutes earlier.

Area forecast discussion, Jul 13, 4:53 AM CDT, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
453 AM CDT TUE JUL 13 2004

.DISCUSSION...AN UNUSUALLY AMPLIFIED PATTERN WILL BRING RELATIVELY
EXTREME...AND CHANGEABLE WEATHER TO THE FORECAST AREA.  AS THE UPPER
LEVEL RIDGE CONTINUES TO RETROGRADE WESTWARD...AND A STRONG UPPER
LEVEL TROUGH TRANSITS THE GREAT LAKE...A RIDGE AXIS WILL BUILD OVER
THE AREA TUESDAY NIGHT INTO WEDNESDAY.  THE NORTHWESTERLY FLOW INTO
THE RIDGE AXIS WILL ADVECT A HOT MIDWESTERN AIR MASS INTO THE AREA
WEDNESDAY...BRINGING THE HOTTEST TEMPERATURES OF THE SUMMER THUS
FAR.  REFER TO BHMSPSBHM FOR THE DETAILS ON THE HEAT.  ALMOST HAPPY
TO BE SLEEPING DURING THE DAY IN THIS WEATHER.

IN SPITE OF THE HEAT...WHAT MAKES THIS PATTERN AND FORECAST
INTERESTING...ARE A NUMBER OF UPPER LEVEL DISTURBANCES IN THE SAME
NORTHWESTERLY FLOW...AND THE MOIST AND UNSTABLE ATMOSPHERE THAT
REMAINS OVER THE SOUTHEAST. THE COMBINATION OF HEAT AND INSTABILITY
IS EXPECTED TO GENERATE SCATTERED AFTERNOON AND EARLY EVENING
CONVECTION TODAY.  ON WEDNESDAY...THE COMBINATION OF THE ADDED
HEAT...INSTABILITY...AND APPROACHING COLD FRONT...COULD EASILY
COMBINE TO FIRE UP A LINE OF STRONG TO SEVERE THUNDERSTORMS (MORE TO
FOLLOW IN BHMHWOBHM LATER THIS MORNING).

THE CONTINUED RETROGRESSION OF THE HIGH WILL LIKELY ALLOW THE FRONTAL
BOUNDARY TO PUSH WELL INTO THE FORECAST AREA...BUT IT NOW APPEARS THE
FRONT WILL COME TO A HALT SOMEWHERE ALONG OUR SOUTHERNMOST COUNTIES.
WITH NORTHWESTERLY FLOW CONTINUING INTO THE WEEKEND ON TOP OF THE
STATIONARY BOUNDARY...SURE LOOKS LIKE WERE RIPE FOR MCS PROPAGATION.
OF COURSE...ANY MCS ACTION IS FRAUGHT WITH TIMING ISSUES...SO WELL
PRETTY MUCH HAVE TO USE THE 3 INCH BRUSH AND TRY TO HIT THE
HIGHLIGHTS.  LATE IN THE WEEKEND AND INTO THE NEXT WEEK...WEAK
TROUGHINESS AND NORTHWESTERLY FLOW CONTINUE...NEAR CLIMO TEMPS
AND POPS EXPECTED.
&&

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT) BACKED OFF HIGH TEMPS A
DEGREE OR TWO TODAY...MAINLY DUE TO ADDITIONAL LOW LEVEL MOISTURE
LEFT OVER FROM YESTERDAY...AND EXPECTED DEVELOPMENT OF CONVECTION
TODAY.  ITS OBVIOUSLY GOING TO BE HOT AND HUMID WEDNESDAY...WITH
COUNTERACTING FACTORS AT PLAY. NO DOUBT THERE WILL BE CONVECTION
TODAY THAT WILL ADD TO GROUND MOISTURE...BUT THE BUILDING RIDGE/WARM
TEMPS ALOFT WILL BE MOVING IN.  IF INDEED A LINE OF CONVECTION FORMS
TO OUR NORTH WEDNESDAY...THERE COULD ALSO BE SUBSIDENCE COMING INTO
PLAY.  STAYED BELOW 100 FOR AMBIENT TEMPS...BUT WE COULD BE VERY
CLOSE IN SOME SPOTS.  EITHER WAY...HEAT INDICES WILL APPROACH 110
ALONG THE BLACK BELT...AND IT WILL BE A DAY TO AVOID STRENUOUS
OUTDOOR ACTIVITY.  OTHERWISE AND BEYOND ABOVE MENTIONED REASONING...
STAYED CLOSE TO MAV OR MAV/FWC BLEND ON TEMPS.  IN LIGHT OF MODEL
DIFFICULTIES HANDLING THE CONVECTION AND QPF IN THIS SCENARIO...POPS
WERE BASED ON FORECAST REASONING...AND COORDINATION WITH FFC AND HUN.
&&

.LONG TERM...(FRIDAY THROUGH MONDAY) PRETTY MUCH SAID IT ALL ABOVE.
HAVE ONLY MADE MINOR CHANGES AT THIS POINT...BUT WILL REEXAMINE AND
UPDATE IF NEEDED.
&&

.PRELIMINARY NUMBERS...

GADSDEN    92 74 97 72 90 / 30 20 30 40
ANNISTON   92 73 97 72 89 / 30 20 30 40
BIRMINGHAM 91 73 98 73 91 / 40 20 30 40
TUSCALOOSA 93 74 98 75 94 / 50 20 20 40
CALERA     92 73 97 73 91 / 50 20 30 40
AUBURN     93 73 97 74 92 / 40 30 30 40
MONTGOMERY 93 74 98 75 95 / 50 20 20 30
TROY       93 74 98 75 94 / 50 30 20 30
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

81
Hazardous weather outlook, Jul 13, 1:25 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
125 PM CDT TUE JUL 13 2004

ALZ011>015-017>050-141820-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
125 PM CDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TODAY AND TONIGHT)...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THROUGH THE EVENING HOURS. SOME OF THESE STORMS MAY BRIEFLY GROW
STRONG ENOUGH TO PRODUCE WIND GUSTS IN EXCESS OF 40 MPH... FREQUENT
LIGHTNING STRIKES...AND RAINFALL CAPABLE OF PRODUCING LOCALIZED
FLOODING IN URBAN AND POOR DRAINAGE AREAS.

NO ORGANIZED OR WIDESPREAD SEVERE THUNDERSTORMS ARE EXPECTED AT THIS
TIME.

THE WET MICROBURST POTENTIAL FOR THIS AFTERNOON...
BIRMINGHAM...MODERATE
MONTGOMERY...LOW

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

ON WEDNESDAY...HEAT INDEX VALUES WILL RANGE FROM NEAR 105 DEGREES TO
NEAR 110 DEGREES FROM THE CITIES OF TUSCALOOSA...SELMA...MONTGOMERY
AND AUBURN SOUTHWARD.

ALSO...THERE IS A CHANCE THAT A FEW SEVERE THUNDERSTORMS MAY FORM IN
THE LATE AFTERNOON OR EARLY EVENING HOURS...AS A COLD FRONT INCHES
TOWARD NORTH ALABAMA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 13, 1:53 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
153 PM CDT TUE JUL 13 2004

ALZ045-048-131930-
MACON-RUSSELL-
153 PM CDT TUE JUL 13 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL AND MACON COUNTIES
UNTIL 230 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES NORTH OF HURTSBORO...MOVING SOUTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HURTSBORO THROUGH 230
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Special weather statement, Jul 13, 1:56 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
156 PM CDT TUE JUL 13 2004

ALZ042-131930-
LOWNDES-
156 PM CDT TUE JUL 13 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES COUNTY UNTIL 230
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER FORT DEPOSIT...MOVING SOUTH AROUND 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FORT DEPOSIT THROUGH
230 PM CDT.

ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:00 PM CDTSevere Thunderstorm WarningBMXBarbour30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.